Valproate-induced fanconi syndrome in a 27-year-old woman

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Valproate-induced Fanconi Syndrome (VFS) is a rare complication of this therapy that has been previously described only in children with epilepsy. We report the first known case of an adult with VFS. Metabolic derangements lead patients to present with fatigue, confusion, weakness, and even bone fractures. Identification and discontinuation of the offending agent is the treatment of choice and helps confirm the diagnosis. This case highlights the importance of surveillance for metabolic derangements among patients on long term therapy with this commonly prescribed medication.

Original languageEnglish (US)
Pages (from-to)1072-1074
Number of pages3
JournalJournal of General Internal Medicine
Volume26
Issue number9
DOIs
StatePublished - Sep 2011

Fingerprint

Fanconi Syndrome
Valproic Acid
Bone Fractures
Fatigue
Epilepsy
Therapeutics

Keywords

  • adult
  • Fanconi syndrome
  • valproate
  • valproic acid

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Valproate-induced fanconi syndrome in a 27-year-old woman. / Patel, Sandeep M.; Graff-Radford, Jonathan; Wieland, Mark L.

In: Journal of General Internal Medicine, Vol. 26, No. 9, 09.2011, p. 1072-1074.

Research output: Contribution to journalArticle

@article{cd42206f45d04faeb32826ec448348bd,
title = "Valproate-induced fanconi syndrome in a 27-year-old woman",
abstract = "Valproate-induced Fanconi Syndrome (VFS) is a rare complication of this therapy that has been previously described only in children with epilepsy. We report the first known case of an adult with VFS. Metabolic derangements lead patients to present with fatigue, confusion, weakness, and even bone fractures. Identification and discontinuation of the offending agent is the treatment of choice and helps confirm the diagnosis. This case highlights the importance of surveillance for metabolic derangements among patients on long term therapy with this commonly prescribed medication.",
keywords = "adult, Fanconi syndrome, valproate, valproic acid",
author = "Patel, {Sandeep M.} and Jonathan Graff-Radford and Wieland, {Mark L.}",
year = "2011",
month = "9",
doi = "10.1007/s11606-011-1708-7",
language = "English (US)",
volume = "26",
pages = "1072--1074",
journal = "Journal of General Internal Medicine",
issn = "0884-8734",
publisher = "Springer New York",
number = "9",

}

TY - JOUR

T1 - Valproate-induced fanconi syndrome in a 27-year-old woman

AU - Patel, Sandeep M.

AU - Graff-Radford, Jonathan

AU - Wieland, Mark L.

PY - 2011/9

Y1 - 2011/9

N2 - Valproate-induced Fanconi Syndrome (VFS) is a rare complication of this therapy that has been previously described only in children with epilepsy. We report the first known case of an adult with VFS. Metabolic derangements lead patients to present with fatigue, confusion, weakness, and even bone fractures. Identification and discontinuation of the offending agent is the treatment of choice and helps confirm the diagnosis. This case highlights the importance of surveillance for metabolic derangements among patients on long term therapy with this commonly prescribed medication.

AB - Valproate-induced Fanconi Syndrome (VFS) is a rare complication of this therapy that has been previously described only in children with epilepsy. We report the first known case of an adult with VFS. Metabolic derangements lead patients to present with fatigue, confusion, weakness, and even bone fractures. Identification and discontinuation of the offending agent is the treatment of choice and helps confirm the diagnosis. This case highlights the importance of surveillance for metabolic derangements among patients on long term therapy with this commonly prescribed medication.

KW - adult

KW - Fanconi syndrome

KW - valproate

KW - valproic acid

UR - http://www.scopus.com/inward/record.url?scp=80052278477&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80052278477&partnerID=8YFLogxK

U2 - 10.1007/s11606-011-1708-7

DO - 10.1007/s11606-011-1708-7

M3 - Article

C2 - 21516379

AN - SCOPUS:80052278477

VL - 26

SP - 1072

EP - 1074

JO - Journal of General Internal Medicine

JF - Journal of General Internal Medicine

SN - 0884-8734

IS - 9

ER -